Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 293, NWS Dodge City, KS

September 19, 2007Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 2007, 3:10 PM CDT for Lane County, Kansas. It was in force for 16 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2007, 3:10 PM CDT (20:10 UTC)
Expired
Sep 19, 2007, 3:26 PM CDT
In force
16 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Lane County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 3:20 PM CDTTSTM WND GST 603 S Amy, KS
Sep 19, 3:20 PM CDTTSTM WND GST 655 S Amy, KS
Sep 19, 3:20 PM CDTHAIL 0.883 S Amy, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 2:38 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 192010
SVRDDC
KSC101-192100-
/O.NEW.KDDC.SV.W.0293.070919T2010Z-070919T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT WED SEP 19 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LANE COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 400 PM CDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF AMY...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AMY...
  DIGHTON...
  HEALY...
  RURAL RESIDENCES OF WESTERN LANE COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3826 10067 3826 10052 3860 10034 3861 10067

$$

LACY
1 follow-up statement
000 
WWUS53 KDDC 192026
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT WED SEP 19 2007

KSC101-192037-
/O.CAN.KDDC.SV.W.0293.000000T0000Z-070919T2100Z/
LANE KS-
327 PM CDT WED SEP 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR LANE COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER LANE COUNTY.

LAT...LON 3826 10067 3826 10052 3860 10034 3861 10067

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:48 PM CDT, 22 minutes earlier.

Area forecast discussion, Sep 19, 2:48 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT WED SEP 19 2007

.DISCUSSION...

DAYS 1-2...

12Z UPPER AIR ANALYSIS INDICATES +90KT JET AT H3 MOVING ACROSS
CENTRAL CA. THE +70KT JET CORE EXTENDED FROM CA NORTHEASTWARD INTO
THE DAKOTAS. ACROSS THE NORTHWESTERN CONUS, NOSE OF +130KT JET WAS
MOVING SOUTH INTO WESTERN SECTIONS OF WA THIS AM. AT H5, SEVERAL
S/WVS WERE FOUND RIPPLING THROUGH THE ATMOSPHERE. THE FIRST WAS
PRESENT ACROSS WESTERN GREAT LAKES. ANOTHER WAS FOUND OVER THE TX
PANHANDLE. DEVELOPING SYSTEM ACROSS THE WESTERN US WAS ASSOCIATED
WITH HEIGHT FALLS OF -130M AT MEDFORD, OR. HEIGHT FALLS WERE FOUND
SOUTH INTO SOUTHERN CA AND WESTERN AZ. H7 SHOWS POCKET OF -5C TO
-10C TEMPERATURES MOVING SOUTH FROM WESTERN CANADA ACCOMPANYING
INTENSIFYING LOW. AT H85, STATIONARY FRONT COULD BE SEEN ACROSS
KANSAS. SOUTH OF THIS SYSTEM, DEWPOINTS IN EXCESS OF +10C HAD SPREAD
NORTH AND ENVELOPED TX, OK AND PORTIONS OF KS. 16Z SURFACE ANALYSIS
HAD COLD FRONT EXTENDING SOUTHWEST ACROSS NORTHERN MO AND INTO
CENTRAL KS. THE FRONT THEN BECAME STATIONARY AND EXTENDED WEST
ACROSS WICHITA, DODGE CITY AND NORTHWEST ACROSS NORTHEASTERN CO.

MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES THIS EVENING
AND TONIGHT.

STATIONARY FRONT WILL GRADUALLY/SLOWLY LIFT NORTHWARD TONIGHT AS A
WARM FRONT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE
VICINITY OF THIS SYSTEM. PRECIPITABLE WATER IS IN EXCESS OF 1 INCH
ACROSS FA. CAPE IS FORECAST TO BE IN EXCESS OF 1000 J/KG THROUGH THE
EARLY EVENING HOURS WITH LIS BELOW 0C. 0-1KM STORM RELATIVE HELICITY
AROUND 100 M2/S2 WEST OF A NESS CITY TO GARDEN CITY TO ULYSSES LINE
BY EVENING. DIRECTIONAL SHEAR IS PRESENT WITH SOUNDING PROFILES
SHOWING THIS RATHER NICE. GIVEN THIS, DO EXPECT SOME THUNDERSTORM
DEVELOPMENT BY EVENING ACROSS THE FA. SOME OF THESE STORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS
(ESPECIALLY ACROSS NORTHWESTERN FA). IN ADDITION, A TORNADO CANNOT
BE RULED OUT GIVEN THE SHEAR AND BOUNDARY IN THE VICINITY. STORM
THREAT SHOULD WEAKEN OVERNIGHT WITH LOSS OF DAYTIME HEATING. PLAN ON
KEEPING POPS AT SLIGHT CHANGE GIVEN NO REAL UPPER WAVE/KICK PRESENT
AND TRAILING OFF DURING THE OVERNIGHT HOURS.

BY THURSDAY, BOUNDARY WILL BE ACROSS WESTERN KS WITH WARM FRONT WELL
NORTH OF STATE. OVERALL, SHOULD SEE A PLEASANT DAY. BOUNDARY DOES
BEGIN TO MOVE OUT BY FRIDAY MORNING. STILL LOOKS POSSIBLE TO SEE A
STORM OR TWO BY EVENING IN VICINITY OF BOUNDARY DURING THIS TIME.
BEST CHANCE FOR THIS WILL BE ACROSS THE EASTERN HALF OF FA GIVEN
BEST MOISTURE WILL BE PRESENT THERE. WILL MAKE ONLY MINOR
ADJUSTMENTS TO ONGOING FORECAST DURING THIS PERIOD.

TEMPERATURES WILL BE WARMER THURSDAY AS H85 READINGS CLIMB INTO THE
MID TO UPPER 20S WEST TO AROUND 20C EAST. SIMILAR READINGS EXPECTED
ON FRIDAY GIVEN NO REAL CHANGE ANTICIPATED UNTIL BOUNDARY MOVES INTO
CWA. FOR NOW, WILL ONLY MAKE MINOR TWEAKS.

DAYS 3-7...

MAIN QUESTION FOR THE EXTENDED IS WHEN EXACTLY WILL THE BIG UPPER
LOW OVER THE WESTERN CONUS MOVES OUT INTO THE PLAINS.  MEDIUM RANGE
MODELS START OUT IN PRETTY GOOD AGREEMENT ON THE SYSTEM STAYING
CLOSED OFF THROUGH SATURDAY OVER THE WEST, WITH A LEE SFC TROUGH
REDEVELOPING.  THE TROUGH OPENS UP AND STARTS TO SLOWLY EJECT
EASTWARD THROUGH SUNDAY, AND THE MODELS FINALLY START TO MOVE THE
SYSTEM INTO THE PLAINS BY MONDAY.  THE ECMWF IS A BIT SLOWER THAN
THE GFS AND CANADIAN, NOT BRINGING THE COLD FRONT DOWN UNTIL LATE IN
THE DAY MONDAY.  ENSEMBLE MEMBERS SEEM TO BE ALL OVER THE PLACE,
WITH SOME IN AGREEMENT WITH THE FASTER GFS AND SOME WITH THE SLOWER
SOLUTION.  EVEN WITH THE FASTER FRONTAL PASSAGE OF THE GFS, IT LOOKS
LIKE THE BOUNDARY HANGS AROUND NEARBY AND WE STILL GET GOOD UPSLOPE
FLOW THROUGH MONDAY AND MONDAY NIGHT.  THUS, CONTINUED WITH LOW POPS
SUNDAY NIGHT AND PUT SOME MORE LOW POPS IN THROUGH MONDAY NIGHT.
WILL RE-EVALUATE WHEN THE SITUATION AND THE TIMING OF THE FRONT
BECOMES MORE CLEAR.  THE FRONT SHOULD BRING SOME COOLER AIR DOWN, SO
LOWERED TEMPS A FEW DEGREES MONDAY AND TUESDAY.  IF WE GET SOCKED IN
WITH STRATUS HIGHS COULD BE EVEN COOLER, BUT WILL STAY IN THE 70S
AND LOW 80S FOR NOW AND SEE HOW THINGS DEVELOP.  THE UPPER TROUGH
AXIS SHOULD CONTINUE TO MOVE EASTWARD TUESDAY AND WEDNESDAY. AT THE
SAME TIME, THE NEXT UPPER WAVE STARTS TO DIG INTO THE WESTERN CONUS,
LEAVING THE PLAINS IN SOUTHWESTERLY FLOW THROUGH MOST OF THE 8 TO 14
DAY PERIOD.

&&

.AVIATION...

LINGERING STRATUS OVER KHYS SHOULD DISSIPATE IN THE NEXT HOUR OR
SO.  CONVECTION HAS ALREADY BEGUN TO FIRE IN THE FORECAST AREA, BUT
THINK THAT ACTIVITY WILL REMAIN WIDELY SCATTERED ENOUGH TO MAINLY
HAVE A CB MENTION WITH SOME VCTS FOR KGCK.  THE STORMS SHOULD
CONTINUE THROUGH 04 OR 05Z OR SO.  SOUTHERLY WINDS WILL CONTINUE TO
BRING PLENTY OF LOW LEVEL MOISTURE THROUGH EARLY MORNING.  STRATUS
FORMATION IS LIKELY, BUT EXACTLY WHERE AND HOW HIGH IS A BIT
UNCERTAIN.  AT THIS POINT, IT LOOKS LIKE LOWEST CEILINGS WILL MOST
LIKELY BE IN THE NORTH AND WEST.  THINK THAT WINDS WILL STAY UP
ENOUGH TO KEEP VIS FROM FALLING BELOW 1 SM IN WIDESPREAD AREAS.
HOWEVER, AREAS OF 2-5SM BR WILL BE COMMON, WITH MVFR TO IFR FOR THE
TAF SITES THROUGH ROUGHLY 09 TO 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  89  65  90 /  20   0   0  20
GCK  62  90  62  91 /  20   0   0  10
EHA  62  88  62  90 /  20   0   0  10
LBL  66  90  64  92 /  20   0   0  10
HYS  64  88  65  89 /  20   0   0  20
P28  67  89  67  90 /  20   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH NUMBER 672 FOR PORTIONS OF WESTERN KANSAS.

&&

FN30/26/26
Hazardous weather outlook, Sep 19, 5:38 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
538 AM CDT WED SEP 19 2007

KSZ030-031-043>046-061>066-074>081-084>090-201045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
538 AM CDT WED SEP 19 2007 /438 AM MDT WED SEP 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS MORNING SOUTHEAST
OF LARNED TO ASHLAND LINE. AFTER 4 PM CDT TODAY AND INTO THE
EVENING...THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS NORTH
OF A SCOTT CITY TO LA CROSSE LINE. THE OVERALL RISK OF SEVERE IS
QUITE LOW...BUT IF ANY STORMS DO INITIATE...THEY COULD QUICKLY
BECOME STRONG AND POSSIBLY SEVERE WITH HAIL TO QUARTER SIZE AND
WIND GUSTS OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE FOR SPOTTER ACTIVATION NORTH A SCOTT CITY
TO LA CROSSE LINE AFTER 4 PM CDT TODAY. THE SEVERE RISK WILL
DIMINISH AFTER 9 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/25

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:01 PM CDTSevere Thunderstorm WarningDDCBarber44 min
Sep 19, 1:59 PM CDTSevere Thunderstorm WarningDDCFinney, Gray46 min
Sep 19, 2:19 PM CDTSevere Thunderstorm WarningDDCFinney56 min
Sep 19, 2:43 PM CDTSevere Thunderstorm WarningDDCFinney, Gray62 min
Sep 19, 3:24 PM CDTSpecial Weather StatementDDCScott51 min
Sep 19, 3:37 PM CDTSpecial Weather StatementDDCLane38 min
Sep 19, 3:41 PM CDTSevere Thunderstorm WarningDDCHaskell19 min
Sep 19, 3:50 PM CDTSevere Thunderstorm WarningDDCFinney, Gray40 min
Sep 19, 4:22 PM CDTSevere Thunderstorm WarningDDCFinney38 min
Sep 19, 4:54 PM CDTSpecial Weather StatementDDCMeade51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.